Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Pueblo, CO

July 23, 1998Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 1998, 2:48 PM MDT for Otero County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1998, 2:48 PM MDT (20:48 UTC)
Expired
Jul 23, 1998, 3:50 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:00 PM MDTHail 0.75Timpas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 232048 RRA
SVRPUB
COC089-232150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 350 PM MDT

* AT 245 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES SOUTHWEST OF
  TIMPAS OR 18 MILES SOUTHWEST OF LA JUNTA MOVING NORTH AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE TIMPAS AND HIGHWAY 350 NEAR TIMPAS
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A B8ASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

PME/SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MDT, 38 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM MDT, 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU JUL 23 1998

THE FORECAST CONCERN TODAY CENTERS ON POTENTIALLY HEAVY RAIN.

DEEP MOISTURE IS IN PLACE OVER THE AREA WITH PRECIPITABLE WATER
VALUES WELL OVER ONE INCH IN ALL AREAS.  ALTHOUGH SEVERAL
SHORTWAVE/EASTERLY WAVE/CIRCULATION CENTERS ARE EVIDENT IN WATER
VAPOR IMAGERY...IT APPEARS THAT NONE OF THESE FEATURES WILL
DIRECTLY IMPACT THE FORECAST AREA.

THE MAIN WEATHER FACTORS TODAY WILL BE UPSLOPE FLOW ON THE PLAINS
AND THE EXISTENCE OF A COUPLE OF BOUNDARIES OVER THE FORECAST
AREA.  THE MOST NOTABLE BOUNDARY EXTENDS FROM THE MOUNTAINS EAST
JUST NORTH OF THE ARKANSAS RIVER.  THIS BOUNDARY...PLUS
DEVELOPING LOW LEVEL EAST SOUTHEAST FLOW...WILL LIKELY COMBINE TO
INITIATE AND PERPETUATE SHOWERS AND THUNDERSTORMS IN THE PIKES
PEAK AND SOUTHERN PALMER DIVIDE AREAS.  SOME OF THE AREAS AROUND
COLORADO SPRINGS RECEIVED HEAVY RAIN YESTERDAY...AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THIS AREA UNTIL
MIDNIGHT.  OTHERWISE...THE AREA SOUTH OF THE BOUNDARY...WHICH
INCLUDES THE PLAINS SOUTH OF THE ARKANSAS RIVER...HAS RECEIVED
ABUNDANT SUNSHINE SO FAR TODAY AND THIS AREA SHOULD SEE THE
STRONGEST THUNDERSTORMS...WITH ISOLATED PULSE SEVERE STORMS
POSSIBLE.

OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER
THE REGION...WITH LOCALLY HEAVY RAIN POSSIBLE JUST ABOUT ANYWHERE
IN THE FORECAST AREA.  I DON'T SEE ANY REASON FOR CONVECTION TO
CONTINUE ALL NIGHT.  HOWEVER...THE ENVIRONMENT WILL AGAIN SUPPORT
THE FORMATION OF AN MCS ON THE PLAINS...WHICH SHOULD MOVE EAST
INTO KANSAS BY MIDNIGHT OR SO.

FWC GUIDANCE LOOKS GOOD FOR MINIMUM TEMPERATURES...BUT POPS ARE A
LITTLE TOO LOW ON THE PLAINS.

HAYNES

In the hours before

Special weather statement, Jul 23, 12:00 PM MDT, 2 hours 48 minutes before
COZ060>081-240600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU JUL 23 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR EL PASO AND EASTERN
TELLER COUNTIES...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN ACROSS THE REGION LATER THIS AFTERNOON INTO
TONIGHT.  LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN EL PASO
AND EASTERN TELLER COUNTIES...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN YESTERDAY.  CLOUD COVER OVER THE PIKES PEAK AND PALMER
DIVIDE AREAS THIS AFTERNOON WILL TEND TO INHIBIT SHOWERS AND
THUNDERSTORMS...UNTIL LATER THIS AFTERNOON AND EVENING.

ABUNDANT MOISTURE IN THE ATMOSPHERE AND RELATIVELY WEAK STEERING
WINDS ALOFT WILL ALLOW LOCALLY HEAVY PRECIPITATION TO FALL OVER
THE AREA...RESULTING IN THE POTENTIAL FOR URBAN OR SMALL STREAM
FLOODING...ESPECIALLY ALONG THE MOUNTAINS AND IN AREAS THAT
RECEIVED HEAVY RAINFALL YESTERDAY.  LOCALIZED RAINFALL AMOUNTS IN
EXCESS OF TWO INCHES ARE POSSIBLE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY OVER THE
PLAINS SOUTH OF THE ARKANSAS RIVER...WHERE SUNSHINE WILL ALLOW
FOR STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR FLOODING AND/OR
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION AND OTHER
MEDIA SOURCES FOR UPDATES ON THIS POTENTIAL HEAVY bRAIN SITUATION.

HAYNES
Special weather statement, Jul 23, 12:00 PM MDT, 2 hours 48 minutes before
COZ060>081-240600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU JUL 23 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR EL PASO AND EASTERN
TELLER COUNTIES...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN ACROSS THE REGION LATER THIS AFTERNOON INTO
TONIGHT.  LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN EL PASO
AND EASTERN TELLER COUNTIES...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN YESTERDAY.  CLOUD COVER OVER THE PIKES PEAK AND PALMER
DIVIDE AREAS THIS AFTERNOON WILL TEND TO INHIBIT SHOWERS AND
THUNDERSTORMS...UNTIL LATER THIS AFTERNOON AND EVENING.

ABUNDANT MOISTURE IN THE ATMOSPHERE AND RELATIVELY WEAK STEERING
WINDS ALOFT WILL ALLOW LOCALLY HEAVY PRECIPITATION TO FALL OVER
THE AREA...RESULTING IN THE POTENTIAL FOR URBAN OR SMALL STREAM
FLOODING...ESPECIALLY ALONG THE MOUNTAINS AND IN AREAS THAT
RECEIVED HEAVY RAINFALL YESTERDAY.  LOCALIZED RAINFALL AMOUNTS IN
EXCESS OF TWO INCHES ARE POSSIBLE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY OVER THE
PLAINS SOUTH OF THE ARKANSAS RIVER...WHERE SUNSHINE WILL ALLOW
FOR STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR FLOODING AND/OR
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION AND OTHER
MEDIA SOURCES FOR UPDATES ON THIS POTENTIAL HEAVY bRAIN SITUATION.

HAYNES

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.